Cutaneous Side-Effects of SSRI Drugs Used for the Treatment of Depression

SELECTIVE Serotonin Reuptake Inhibitors (SSRIs) are widely considered the best treatment for depression in a majority of cases. Overall, SSRIs are widely regarded to be the best anti-depressants in terms of their toxicity profile. Nevertheless, there have been cases of some serious side-effects of SSRI drugs. In this report, we shall look at some of the more likely cutaneous (ie, skin) side-effects of SSRIs (including Lexapro, the latest drug in the SSRI family).

The possible cutaneous side-effects of SSRIs include:

  • Bruising: Spontaneous, or increased tendency to bruise
  • Pruritus: Unpleasant sensation that creates a desire to scratch
  • Urticaria: Swellings on skin (or raised sections of skin)
  • Angioedema: Same as urticaria, but the swellings are beneath the skin.
  • Erythema multiforme: Inflammatory skin rash; occasionally with purple or blistered centers.
  • Stevens-Johnson syndrome: Potentially fatal; more acute version of erythema multiforme
  • Toxic epidermal necrolysis: Potentially fatal; skin blisters and the top layer of the skin starts peeling off.
  • Erythema nodosum: Reddish, tender lumps ( quite painful), especially in front of the legs below the knees.
  • Alopecia: Hair loss from parts of the body, especially the scalp.
  • Hypertrichosis: Excessive body hair, localized or all over the body
  • Leukocytoclastic vasculitis: A histopathological condition; treatment of this disease is very risky, so a firm diagnosis is absolutely necessary before starting treatment (also because other diseases too have similar symptoms).
  • Acneiform eruption: Cysts or nodules resembling blackheads , whiteheads, or pimples on the skin.

Response: SSRI-caused cutaneous side- effects of some degree of seriousness are rare, yet they happen though it is not clear why they happen. If you experience a cutaneous side-effect while on treatment of depression by an SSRI, it would not be advisable to replace one SSRI with another, because all SSRIs generally have the same side-effects though in different intensities. So, it would be best to taper off the SSRI you are taking and opt for a non-SSRI drug. Leave the decision, however, to your physician.